Website under construction. (Refresh your browser often)

Pharmacy Errors: Causes and Tragic Consequences

Pharmacy Errors: Causes and Tragic Consequences

If you’re familiar with the classic film It’s a Wonderful Life, you’ll recall the young George Bailey character realizes his distressed pharmacy employer has inadvertently packaged poison rather than medicine for delivery to a customer.

Errand boy Bailey realizes the mistake and does not deliver the package, thus preventing a tragedy. In real life, pharmacy errors cause thousands of terrible consequences annually, and there’s no George Bailey to save the day.

Even in our highly technological age, the wrong medications are given to patients far too often.

Independent Pharmacies Most Likely to Cause Errors

In many areas, the individually owned or independent pharmacy is almost a thing of the past. National chains have all but taken over the drugstore marketplace. Still, such independent pharmacies hold the dubious distinction of the highest rates of dispensing errors. 

A 2013 study conducted by the Healthcare Providers Service Organizer (HPSO) and insurance underwriter CAN involved a decade’s worth of data.

The study found that independent pharmacies made of 46.3 percent of claims for pharmaceutical errors, while the national or regional chains were responsible for just over one-third, at 34.6 percent. Hospital pharmacies had the lowest error rate, at just 4.3 percent.

Approximately 44 percent of errors involved patients receiving the wrong medication, while 31.5 percent involved an incorrect dosage. Nearly 12 percent of patients receiving the wrong medication or dosage succumbed to the effects of the drugs.

Drug Name Sounds Similar, to Lethal Effect

Drugs with similar sounding names – but very different functions – account for the majority of wrong medication errors. The CNS/HPSO study found the most common mix-up concerned substituting clonidine, a drug used for treating high blood pressure with sedative properties, with clonazepam or glipizide. Clonazepam, marketed under the brand name Klonopin, is prescribed to treat panic disorders or seizures, while glipizide is a diabetes medication.

Other drugs frequently confused by pharmacists include Aricept, used for treating Alzheimer’s disease, with Aciphex, a heartburn and ulcer medication. Toprol, a drug for those suffering from heart failure, has been inadvertently switched for Topamax, a migraine medication.

Besides the incorrect drug’s ability to severely harm or kill a patient on its own, it may interfere with other medications the patient takes. The drug correctly prescribed by the doctor should not interact with other medications the patients needs.

The wrong drug may cause death or injury not solely due to its ingestion, but because of the combined effect with other drugs.

How Pharmacy Errors Occur

In a time when doctors usually place orders with pharmacies via the internet, how do pharmacy errors still happen so regularly? It’s still generally human error. New drugs pose a problem, because the pharmacist may not recognize the medication, and fill the prescription with a familiar – and wrong – name.

Another scenario: The drug name on the prescription order is correct, but the pharmacist reads it incorrectly. It is also good pharmacy practice to separate drugs with similar labels and packaging, but not all pharmacies adhere to this basic safeguard.

Thus, the pharmacist or technician grabs the wrong product and places the tablets or liquid into the medication vial.

Sometimes, the medication is filled correctly, but dispensed to the wrong patient. That’s most likely to happen to patients with common surnames. If the pharmacy technician and the patient do not read the label carefully, the drugs for Jane Smith may end up with Jean Smith.

Many pharmacies have adopted the use of birth date confirmation as a second identifier for patients.

Protect Yourself from Damaging Errors

If you are on a long-term prescription medication, familiarize yourself with the size, color, and shape of the pill or tablet. Different dosages may vary in appearance, so make sure you are receiving the correct amount of the drug.

If your renewed prescription medication appears unlike your previous drug order,  contact your pharmacist and ask about changes to the medication.  

While you should take precautions with any medication, it is especially crucial to do so when you are prescribed one of these “sound-alike” drugs. Check the description of the drug online on a reputable website. For example, clonidine pills are “oval, tan and imprinted with B16,” while Klonopin is described as “round, yellow imprinted with 832 and TEVA.”

Overall, it’s wise to check the drug description online with any medication dispensed, and get in touch with the pharmacy if there are discrepancies. Of course, very sick people may not have the energy or ability to make these comparisons, with potentially tragic consequences.

Harmed by a Pharmacy Error? Call Now to Learn Your Rights

If you or a loved has experienced a pharmacy error resulting in harm, Call or Email John Uustal today for a no-obligation confidential case evaluation.



You might also like: